Alert archive / Kansas / Winter Storm Warnings in 2011

Winter Storm Warning 5, NWS Goodland, KS

December 3, 2011Hitchcock County, Red Willow County, Nebraska; 11 counties in Kansas

NWS Goodland, KS issued this winter storm warning at Dec 3, 2011, 4:20 AM CST for Hitchcock County, Red Willow County, Nebraska; 11 counties in Kansas. It was in force for 14 hr. 29 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 3, 2011, 4:20 AM CST (10:20 UTC)
Expired
Dec 3, 2011, 6:00 PM CST
In force
14 hr
Issued by
NWS Goodland, KS

Counties Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Hitchcock County, NE, Red Willow County, NE

What was reported inside it

TimeReportWhereRemark
Dec 3, 4:30 AM CSTSNOW 5Atwood, KSFIVE INCHES IN ATWOOD.
Dec 3, 5:25 AM CSTSNOW 3.3Oberlin, KS
Dec 3, 7:55 AM CSTSNOW 5Oberlin, KS
Dec 3, 8:00 AM CSTHEAVY SNOW 7.63 Nnw Traer, KS
Dec 3, 8:54 AM CSTSNOW 6.515 N Brewster, KS
Dec 3, 9:14 AM CSTHEAVY SNOW 96 S Lebanon, KS
Dec 3, 9:24 AM CSTSNOW 3Norcatur, KS
Dec 3, 9:28 AM CSTSNOW 49 Se Oberlin, KS
Dec 3, 9:30 AM CSTSNOW 6.2Oberlin, KS
Dec 3, 9:34 AM CSTSNOW 63 Ne Danbury, NE
Dec 3, 9:38 AM CSTSNOW 75 W Danbury, NE6 TO 7 INCHES ESTIMATED
Dec 3, 10:00 AM CSTSNOW 1Quinter, KS
Dec 3, 10:00 AM CSTSNOW 3.5Oakley, KS
Dec 3, 10:00 AM CSTSNOW 3.5Winona, KS
Dec 3, 10:22 AM CSTHEAVY SNOW 8Cedar Bluffs, KSBLOWING AND DRIFTING SNOW. SNOW DRIFTS 24 TO 36 INCHES.
Dec 3, 11:00 AM CSTSNOW 7Oberlin, KS
Dec 3, 11:51 AM CSTHEAVY SNOW 12Herndon, KS
Dec 3, 12:00 PM CSTSNOW 3Hill City, KS
Dec 3, 12:01 PM CSTSNOW 77 Nw Atwood, KS2 FOOT DRIFTS
Dec 3, 12:10 PM CSTSNOW 10.72 N Traer, KS
Dec 3, 1:21 PM CSTSNOW 4Tribune, KS
Dec 3, 1:29 PM CSTSNOW 313 N Marienthal, KS
Dec 3, 1:34 PM CSTSNOW 4Norton, KS
Dec 3, 1:41 PM CSTSNOW 3.5Hill City, KS
Dec 3, 1:46 PM CSTSNOW 46 E Oakley, KS
Dec 3, 1:46 PM CSTSNOW 5.5Oakley, KS
Dec 3, 2:05 PM CSTSNOW 64 N Winona, KS
Dec 3, 2:29 PM CSTHEAVY SNOW 7Levant, KS
Dec 3, 5:30 PM CSTSNOW 3.55 E Gove, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-12-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-12-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

435 
WWUS43 KGLD 031020
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
320 AM MST SAT DEC 3 2011

KSZ002>004-014>016-027>029-041-042-NEZ081-031830-
/O.UPG.KGLD.WW.Y.0015.000000T0000Z-111204T0000Z/
/O.NEW.KGLD.WS.W.0005.111203T1020Z-111204T0000Z/
RAWLINS-DECATUR-NORTON-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-RED WILLOW-
INCLUDING THE CITIES OF...ATWOOD...OBERLIN...NORTON...COLBY...
HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...QUINTER...TRIBUNE...
LEOTI...MCCOOK
320 AM MST SAT DEC 3 2011 /420 AM CST SAT DEC 3 2011/

...WINTER STORM WARNING IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 5 PM MST /6
PM CST/ THIS AFTERNOON. THE WINTER WEATHER ADVISORY IS NO LONGER
IN EFFECT.

* SNOW/ICE ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS OF 4 TO 8
  INCHES ARE EXPECTED ACROSS THE AREA. A BRIEF PERIOD OF FREEZING
  RAIN AND SLEET IS POSSIBLE EAST GOVE TO NORTON LINE. LITTLE ICE
  ACCUMULATION IS EXPECTED.

* WINDS/VISIBILITY...WIND SPEEDS OF 15 TO 30 MPH WILL BE COMMON
  ACROSS THE AREA TODAY. THIS WILL CAUSE REDUCED VISIBILITIES IN
  BLOWING AND DRIFTING SNOW. 




PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS THAT SIGNIFICANT AMOUNTS OF SNOW...
SLEET...OR ICE ARE NOW OCCURRING OR ARE IMMINENT. TRAVEL WILL
BECOME VERY HAZARDOUS OR IMPOSSIBLE. CHECK THE LATEST WEATHER
FORECAST BEFORE VENTURING OUTSIDE.

&&

$$

COZ091-092-KSZ001-013-NEZ079-080-031830-
/O.CON.KGLD.WW.Y.0015.000000T0000Z-111204T0000Z/
KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-DUNDY-HITCHCOCK-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS...
ST. FRANCIS...GOODLAND...BENKELMAN...TRENTON
320 AM MST SAT DEC 3 2011 /420 AM CST SAT DEC 3 2011/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /6 PM
CST/ THIS AFTERNOON...

* SNOW/ICE ACCUMULATIONS...TWO TO FIVE INCHES OF SNOW IS EXPECTED
  ACROSS THE AREA THROUGH THE AFTERNOON HOURS. IN EASTERN
  COLORADO...AMOUNTS WILL BE THE HIGHEST ACROSS THE EASTERN
  PORTIONS OF KIT CARSON AND CHEYENNE COUNTIES.

* WINDS/VISIBILITY...WIND SPEEDS OF 15 TO 30 MPH WILL BE COMMON 
  AND MAY PRODUCE AREAS OF REDUCED VISIBILITIES IN BLOWING SNOW 
  DURING THE DAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE EXTRA CAUTION
WHILE DRIVING.

&&

$$

JRM
4 follow-up statements
111 
WWUS43 KGLD 031048
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
348 AM MST SAT DEC 3 2011

KSZ002>004-014>016-027>029-041-042-NEZ081-031900-
/O.CON.KGLD.WS.W.0005.000000T0000Z-111204T0000Z/
RAWLINS-DECATUR-NORTON-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-RED WILLOW-
INCLUDING THE CITIES OF...ATWOOD...OBERLIN...NORTON...COLBY...
HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...QUINTER...TRIBUNE...
LEOTI...MCCOOK
348 AM MST SAT DEC 3 2011 /448 AM CST SAT DEC 3 2011/

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM
CST/ THIS AFTERNOON...

* SNOW/ICE ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS OF 4 TO 8
  INCHES ARE EXPECTED ACROSS THE AREA. LOCALLY HIGHER AMOUNTS UP
  TO 10 INCHES ARE POSSIBLE...BUT THESE AMOUNTS ARE NOT EXPECTED
  TO BE WIDESPREAD. A BRIEF PERIOD OF FREEZING RAIN AND SLEET IS POSSIBLE
  EAST GOVE TO NORTON LINE. LITTLE ICE ACCUMULATION IS EXPECTED.

* WINDS/VISIBILITY...WIND SPEEDS OF 15 TO 30 MPH WILL BE COMMON 
  ACROSS THE AREA TODAY. THIS WILL CAUSE REDUCED VISIBILITIES IN 
  BLOWING AND DRIFTING SNOW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS THAT SIGNIFICANT AMOUNTS OF SNOW...
SLEET...OR ICE ARE NOW OCCURRING OR ARE IMMINENT. TRAVEL WILL
BECOME VERY HAZARDOUS OR IMPOSSIBLE. CHECK THE LATEST WEATHER
FORECAST BEFORE VENTURING OUTSIDE.

&&

$$

COZ091-092-KSZ001-013-NEZ079-080-031900-
/O.CON.KGLD.WW.Y.0015.000000T0000Z-111204T0000Z/
KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-DUNDY-HITCHCOCK-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS...
ST. FRANCIS...GOODLAND...BENKELMAN...TRENTON
348 AM MST SAT DEC 3 2011 /448 AM CST SAT DEC 3 2011/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /6 PM
CST/ THIS AFTERNOON...

* SNOW/ICE ACCUMULATIONS...TWO TO FIVE INCHES OF SNOW IS 
  EXPECTED ACROSS THE AREA THROUGH THE AFTERNOON HOURS. IN 
  EASTERN COLORADO...AMOUNTS WILL BE THE HIGHEST ACROSS THE 
  EASTERN PORTIONS OF KIT CARSON AND CHEYENNE COUNTIES. 

* WINDS/VISIBILITY...WIND SPEEDS OF 15 TO 30 MPH WILL BE COMMON 
  AND MAY PRODUCE AREAS OF REDUCED VISIBILITIES IN BLOWING SNOW 
  DURING THE DAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE EXTRA CAUTION
WHILE DRIVING.

&&

$$
540 
WWUS43 KGLD 031235
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
535 AM MST SAT DEC 3 2011

NEZ080-032045-
/O.UPG.KGLD.WW.Y.0015.000000T0000Z-111204T0000Z/
/O.EXA.KGLD.WS.W.0005.000000T0000Z-111204T0000Z/
HITCHCOCK-
INCLUDING THE CITY OF...TRENTON
635 AM CST SAT DEC 3 2011

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 6 PM CST THIS
EVENING. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT.

* SNOW/ICE ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS OF 4 TO 8
  INCHES ARE EXPECTED ACROSS THE AREA...WITH LOCALLY HIGHER
  AMOUNTS ACROSS EASTERN HITCHCOCK COUNTY.

* WINDS/VISIBILITY...WIND SPEEDS OF 15 TO 30 MPH WILL BE COMMON
  AND MAY PRODUCE AREAS OF REDUCED VISIBILITIES IN BLOWING SNOW
  DURING THE DAY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS THAT SIGNIFICANT AMOUNTS OF SNOW...
SLEET...OR ICE ARE NOW OCCURRING OR ARE IMMINENT. TRAVEL WILL
BECOME VERY HAZARDOUS OR IMPOSSIBLE. CHECK THE LATEST WEATHER
FORECAST BEFORE VENTURING OUTSIDE.

&&

$$

KSZ002>004-014>016-027>029-041-042-NEZ081-032045-
/O.CON.KGLD.WS.W.0005.000000T0000Z-111204T0000Z/
RAWLINS-DECATUR-NORTON-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-RED WILLOW-
INCLUDING THE CITIES OF...ATWOOD...OBERLIN...NORTON...COLBY...
HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...QUINTER...TRIBUNE...
LEOTI...MCCOOK
535 AM MST SAT DEC 3 2011 /635 AM CST SAT DEC 3 2011/

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM
CST/ THIS AFTERNOON...

* SNOW/ICE ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS OF 4 TO 8
  INCHES ARE EXPECTED ACROSS THE AREA. LOCALLY HIGHER AMOUNTS UP
  TO 10 INCHES ARE POSSIBLE...BUT THESE AMOUNTS ARE NOT EXPECTED
  TO BE WIDESPREAD. A BRIEF PERIOD OF FREEZING RAIN AND SLEET IS
  POSSIBLE EAST GOVE TO NORTON LINE. ALTHOUGH ICE ACCUMULATIONS
  WILL BE LIGHT...ROADS WILL BE ICY IN THIS AREA.

* WINDS/VISIBILITY...WIND SPEEDS OF 15 TO 30 MPH WILL BE COMMON 
  ACROSS THE AREA TODAY. THIS WILL CAUSE REDUCED VISIBILITIES IN 
  BLOWING AND DRIFTING SNOW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS THAT SIGNIFICANT AMOUNTS OF SNOW...
SLEET...OR ICE ARE NOW OCCURRING OR ARE IMMINENT. TRAVEL WILL
BECOME VERY HAZARDOUS OR IMPOSSIBLE. CHECK THE LATEST WEATHER
FORECAST BEFORE VENTURING OUTSIDE.

&&

$$

COZ091-092-KSZ001-013-NEZ079-032045-
/O.CON.KGLD.WW.Y.0015.000000T0000Z-111204T0000Z/
KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-DUNDY-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS...
ST. FRANCIS...GOODLAND...BENKELMAN
535 AM MST SAT DEC 3 2011 /635 AM CST SAT DEC 3 2011/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /6 PM
CST/ THIS AFTERNOON...

* SNOW/ICE ACCUMULATIONS...TWO TO FIVE INCHES OF SNOW IS 
  EXPECTED ACROSS THE AREA THROUGH THE AFTERNOON HOURS. IN 
  EASTERN COLORADO...AMOUNTS WILL BE THE HIGHEST ACROSS THE 
  EASTERN PORTIONS OF KIT CARSON AND CHEYENNE COUNTIES. 

* WINDS/VISIBILITY...WIND SPEEDS OF 15 TO 30 MPH WILL BE COMMON 
  AND MAY PRODUCE AREAS OF REDUCED VISIBILITIES IN BLOWING SNOW 
  DURING THE DAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE EXTRA CAUTION
WHILE DRIVING.

&&

$$
107 
WWUS43 KGLD 032040
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
140 PM MST SAT DEC 3 2011

KSZ002>004-014>016-027>029-041-042-NEZ080-081-040000-
/O.CON.KGLD.WS.W.0005.000000T0000Z-111204T0000Z/
RAWLINS-DECATUR-NORTON-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...ATWOOD...OBERLIN...NORTON...COLBY...
HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...QUINTER...TRIBUNE...
LEOTI...TRENTON...MCCOOK
140 PM MST SAT DEC 3 2011 /240 PM CST SAT DEC 3 2011/

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM
CST/ THIS AFTERNOON...

* SNOW/ICE ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS OF 4 TO 8
  INCHES ARE EXPECTED ACROSS THE AREA...WITH LOCALLY HIGHER
  AMOUNTS UP TO 12 INCHES. 

* WINDS/VISIBILITY...WIND SPEEDS OF 15 TO 30 MPH WILL BE COMMON 
  ACROSS THE AREA TODAY. THIS WILL CAUSE REDUCED VISIBILITIES IN 
  BLOWING AND DRIFTING SNOW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS THAT SIGNIFICANT AMOUNTS OF SNOW...
SLEET...OR ICE ARE NOW OCCURRING OR ARE IMMINENT. TRAVEL WILL
BECOME VERY HAZARDOUS OR IMPOSSIBLE. CHECK THE LATEST WEATHER
FORECAST BEFORE VENTURING OUTSIDE.

&&

$$

COZ091-092-KSZ001-013-NEZ079-040000-
/O.CON.KGLD.WW.Y.0015.000000T0000Z-111204T0000Z/
KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-DUNDY-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS...
ST. FRANCIS...GOODLAND...BENKELMAN
140 PM MST SAT DEC 3 2011 /240 PM CST SAT DEC 3 2011/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /6 PM
CST/ THIS AFTERNOON...

* SNOW/ICE ACCUMULATIONS...TWO TO FIVE INCHES OF SNOW IS 
  EXPECTED ACROSS THE AREA THROUGH THE AFTERNOON HOURS. IN 
  EASTERN COLORADO...AMOUNTS WILL BE THE HIGHEST ACROSS THE 
  EASTERN PORTIONS OF KIT CARSON AND CHEYENNE COUNTIES. 

* WINDS/VISIBILITY...WIND SPEEDS OF 15 TO 30 MPH WILL BE COMMON 
  AND MAY PRODUCE AREAS OF REDUCED VISIBILITIES IN BLOWING SNOW 
  DURING THE DAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE EXTRA CAUTION
WHILE DRIVING.

&&

$$
766 
WWUS43 KGLD 040000
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MST SAT DEC 3 2011



KSZ002>004-014>016-027>029-041-042-NEZ080-081-040100-
/O.EXP.KGLD.WS.W.0005.000000T0000Z-111204T0000Z/
RAWLINS-DECATUR-NORTON-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...ATWOOD...OBERLIN...NORTON...COLBY...
HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...QUINTER...TRIBUNE...
LEOTI...TRENTON...MCCOOK
500 PM MST SAT DEC 3 2011 /600 PM CST SAT DEC 3 2011/

...WINTER STORM WARNING WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS
AFTERNOON...

ACCUMULATING SNOW IS NO LONGER EXPECTED. THE WINTER STORM WARNING
WILL BE ALLOWED TO EXPIRE ON TIME. 

$$

COZ091-092-KSZ001-013-NEZ079-040100-
/O.EXP.KGLD.WW.Y.0015.000000T0000Z-111204T0000Z/
KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-DUNDY-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS...
ST. FRANCIS...GOODLAND...BENKELMAN
500 PM MST SAT DEC 3 2011 /600 PM CST SAT DEC 3 2011/

...WINTER WEATHER ADVISORY WILL EXPIRE AT 5 PM MST /6 PM CST/
THIS AFTERNOON...

ACCUMULATING SNOW IS NO LONGER EXPECTED. THE WINTER WEATHER
ADVISORY WILL BE ALLOWED TO EXPIRE ON TIME. 

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this winter storm warning went out at Dec 3, 3:20 AM CST, 1 hour earlier.

Area forecast discussion, Dec 3, 3:20 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
220 AM MST SAT DEC 3 2011

.DISCUSSION...
219 AM MST SAT DEC 3 2011

04Z WATER IMAGERY INDICATED TROUGH ACROSS THE SOUTHWEST CONUS...WITH
RUC PV ANALYSIS INDICATED TWO SEPARATE SHORT WAVE TROUGHS ROTATING
AROUND LARGER TROUGH ACROSS THE SOUTHWEST. THE FIRST WAS DIVING
SOUTH ALONG THE WESTERN FLANK OF TROUGH...WHILE SECOND TROUGH WAS
LOCATED AT THE BASE OF TROUGH NEAR THE ARIZONA/MEXICO BORDER.
SURROUNDING 00Z OBSERVATIONS INDICATED THAT WIDESPREAD MOISTURE
ADVECTION HAD NOT BEEN ONGOING...WITH THE EXCEPTION OF KDDC THAT HAD
A SATURATED LAYER WITH MIXING RATIOS AROUND 5.4 IN A SHALLOW BEFORE
H8. IN ADDITION TO THIS MOIST LAYER...PRONOUNCED WARM LAYER ALSO
NOTED ON DDC SOUNDING...WITH H8 TEMPS OF +7C OBSERVED/

MAIN FORECAST CONCERNS WILL BE PRECIP TYPE/AMOUNTS AND OTHER IMPACTS
WITH UPCOMING WINTER STORM SYSTEM.

TODAY-TONIGHT...SOUTHERNMOST SHORT WAVE TROUGH WILL LIFT TO THE
NORTH DURING THE MORNING HOURS...BRINGING A PERIOD OF ACTIVE WINTER
WEATHER TO MUCH OF THE AREA. WHILE IT LOOKS LIKE COLDER AIR SHOULD
OVERSPREAD THE AREA FAIRLY QUICKLY...HAVE CONCERNS THAT WARM LAYER
WILL BE IN PLACE THROUGH 15Z...BRINGING AT LEAST THE THREAT FOR A
BRIEF WINDOW OF FREEZING PRECIP ACROSS SOUTHEASTERN COUNTIES. LOOKS
TO BE A VERY SMALL WINDOW BEFORE TEMPS ALOFT COOL SO DO NOT EXPECT A
GREAT DEAL OF ICE ACCUMULATIONS HOWEVER.

CROSS SECTIONS INDICATE SOME POTENTIAL INSTABILITY PRESENT ABOVE
FRONTAL ZONE WITH ATMOSPHERE STABILIZING FAIRLY QUICKLY AFTER 18Z AS
PV ANOMALY/SHORT WAVE TROUGH SWEEPS THROUGH THE AREA. MIXING RATIOS
AROUND THE SNOW GROWTH ZONE AVERAGE AROUND 3-4 G/KG THROUGH MOST OF
THE DAY BEFORE DRYING OUT CONSIDERABLY DURING THE AFTERNOON. MIXING
RATIOS THIS HIGH COULD SUPPORT A FEW AREAS OF +6 INCHES OF SNOW
SHOULD FORCING PERSIST THROUGH THE ENTIRE DAYTIME PERIOD. WHILE
THERE ARE SOME POSITIVES FOR LOCALLY HEAVY SNOW...HAVE SOME CONCERNS
AS WELL. DENDRITIC ZONE REMAINS FAIRLY SHALLOW THROUGH PERIOD OF
STRONGEST FORCING...AND ONLY DEEPENS AFTER MOST OF THE ATMOSPHERE
HAS SWITCHED TO DOWNGLIDE WHICH MAY LIMIT SNOW RATIOS THROUGH THE
MORNING HOURS. ALSO...ORGANIZED AND STRONG FRONTOGENESIS SEEMS TO STAY
ACROSS NORTHWEST HALF OF THE CWA AND ONLY BRIEFLY ADVANCES EASTWARD
TO WHERE LATEST GUIDANCE PRODUCING HEAVIER PRECIPITATION.
FINALLY...VERY LITTLE IN THE WAY OF WAA/UPGLIDE AROUND H7 LOW
CIRCULATION WITH OVERALL FLOW FAIRLY WEAK ACROSS THE AREA THROUGH
MUCH OF THE DAY.

BASED ON THE LATEST DATA...THINK IT IS WORTH EXPANDING ADVISORY TO
THE WEST AND NORTH SOMEWHAT. WHILE AMOUNTS WILL TAPER OFF GREATLY TO
THE WEST...WINDS WILL PICK UP TO AROUND 20KTS THROUGH MUCH OF THE
DAY CREATING SOME BLOWING AND DRIFTING SNOW ACROSS MUCH OF THE AREA.
CONFIDENCE STILL A BIT TOO LOW TO UPGRADE TO A WARNING IN SOME
AREAS...BUT IT WILL BE VERY CLOSE ESPECIALLY IN NORTHEAST CORNER OF
CWA. WILL CONTINUE TO MONITOR DATA AND UPGRADE IF HEAVIER SNOW
AMOUNTS CONTINUE.

SUNDAY-MONDAY NIGHT...LARGE SCALE TROUGH WILL REMAIN OVER THE AREA
THROUGH MUCH OF THE PERIOD...BEFORE GRADUALLY SHIFTING TO THE EAST
LATE IN THE PERIOD. ANOTHER SHORT WAVE TROUGH WILL GRAZE THE WESTERN
CWA OVERNIGHT SUNDAY AND INTO MONDAY MORNING...BUT WITH BULK OF
LARGE SCALE FORCING FOR ASCENT JUST GRAZING THE WESTERN CWA AND
OVERALL LOW PROBABILITIES FROM ENSEMBLE OUTPUT...DO NOT SEE MUCH
REASON TO GO ABOVE SLIGHT CHANCE POPS CURRENTLY IN THE FORECAST.
ELONGATED TROUGH PASSES OVER THE AREA ON MONDAY AFTERNOON BEHIND THE
INITIAL TROUGH...BUT WITH VERY STABLE AIR IN PLACE DO NOT THINK IT
WILL AMOUNT TO MUCH MORE THAN SOME HIGH CLOUDS AND CLEARING AS IT
PASSES. ASIDE FROM THE SMALL THREAT FOR SNOW ON SUNDAY NIGHT...MAIN
CONCERN FOR THE PERIOD WILL CENTER AROUND MUCH COLDER TEMPERATURES
EXPECTED TO MOVE INTO THE AREA AS STRONG 1042MB SFC HIGH BUILDS OVER
THE AREA ON MONDAY. FAIRLY GOOD CONSENSUS BETWEEN OPERATIONAL MODELS
AND GEFS DATA THAT HIGHS WILL STRUGGLE TO CLIMB OUT OF THE
TEENS...WHICH MAY BE EVEN COOLER IF SIGNIFICANT SNOW COVER EXISTS.
LOWERED MAX AND MIN TEMPS SEVERAL DEGREES FOR MON-MONDAY NIGHT TO
ACCOUNT FOR THIS.

JRM

FOR THE PERIOD TUESDAY THROUGH FRIDAY...THIS PERIOD WILL START WITH
SHORTWAVE RIDGING OVER THE CENTRAL HIGH PLAINS. IT WILL BE DRY BUT
TEMPERATURES WILL BE SLOW TO MODERATE. WEDNESDAY WILL BE THE WARMEST
DAY WITH HIGHS STRUGGLING TO REACH 40. NEXT SHORTWAVE TROUGH
ROTATING AROUND THE LARGE HUDSON BAY VORTEX WILL SLIDE DOWN THE HIGH
PLAINS ON THURSDAY. MODELS ARE SHOWING ONLY A STRIPE OF VERY LIGHT
SNOW OR PERHAPS FLURRIES WITH LITTLE TO NO LOW LEVEL MOISTURE
RETURN. TEMPERATURES WILL NOSE DIVE ONCE AGAIN BEHIND THE ARCTIC
FRONT FOR THE END OF THE WEEK WITH HIGHS IN THE 20S AND LOWS IN THE
SINGLE DIGITS.

024

&&

.AVIATION...
950 PM MST FRI DEC 2 2011

FOR THE 06Z TAFS...DETERIORATING CONDITIONS OVERNIGHT AS SHORTWAVE
TROUGH BEGINS TO IMPACT THE REGION. COLD FRONT WILL MOVE THROUGH
THE REGION AFTER MIDNIGHT WITH WINDS SWITCHING AROUND TO THE NORTH
AND BECOMING GUSTY THROUGH THE REST OF THE PERIOD. MVFR CIGS ARE
EXPECTED TO DEVELOP AFTER FRONTAL PASSAGE WITH SNOW BEGINNING TO
DEVELOP BY 10-12Z. BUFKIT SOUNDINGS STILL INDICATE AN INCREASE IN
SNOW INTENSITY FOR THE 14-19Z TIME FRAME. EXPECTING SNOW TO BEGIN
TAPERING OFF AFTER 21Z WITH -SN POSSIBLE UNTIL AROUND 00Z. GUSTY
NORTH WINDS WILL ALLOW FOR BLSN MID MORNING...REDUCING VSBY. WINDS
WILL DECREASE AFTER 00Z BECOMING LIGHT OVERNIGHT.

PMM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON
     FOR KSZ001>004-013>016-027>029-041-042.

NE...WINTER WEATHER ADVISORY UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON
     FOR NEZ079>081.

CO...WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR COZ091-
     092.

&&
Hazardous weather outlook, Dec 2, 4:19 PM CST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
319 PM MST FRI DEC 2 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031600-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
319 PM MST FRI DEC 2 2011 /419 PM CST FRI DEC 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW WILL DEVELOP OVERNIGHT WITH LIGHT FREEZING DRIZZLE
POSSIBLE SOUTHEAST OF A LINE FROM CHEYENNE WELLS COLORADO TO
MCCOOK NEBRASKA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW IS EXPECTED OVER THE AREA ON SATURDAY...ENDING AROUND
SUNSET. ONE TO THREE INCHES OF SNOW IS EXPECTED NORTHWEST OF A
LINE FROM TRIBUNE KANSAS TO MCCOOK NEBRASKA WHILE AREAS
SOUTHEAST OF THAT ARE EXPECTED TO RECEIVE 3 TO 5 INCHES OF SNOW.
AREAS OF BLOWING SNOW ARE ALSO POSSIBLE ON SATURDAY WITH WIND
CHILLS DIPPING INTO THE SINGLE DIGITS ABOVE ZERO SATURDAY MORNING.
WIND CHILLS IN THE SINGLE DIGITS BELOW ZERO ARE POSSIBLE SUNDAY
MORNING AS OVERNIGHT LOWS DIP INTO THE SINGLE DIGITS ABOVE ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

Nearby

Winter Storm Warnings in Kansas, 2011Winter Storm Warnings in Nebraska, 2011Every winter storm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.